Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 231, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 22, 2002, 6:20 PM EDT for Rockingham County, North Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 22, 2002, 6:20 PM EDT (22:20 UTC)
- Expired
- Aug 22, 2002, 7:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Rockingham County, NC
The radar
The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 6:45 PM EDT | Thunderstorm Wind | Reidsville, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 996 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
602 WUUS51 KRNK 222220 SVRRNK NCC157-222300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 619 PM EDT THU AUG 22 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA * UNTIL 700 PM EDT. * AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF WENTWORTH...MOVING SOUTHEAST AT 15 MPH. * SOME LOCATIONS THREATENED THROUGH 700 PM EDT INCLUDE WENTWORTH... REIDSVILLE... <<CALL TO ACTION>>HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ LAT...LON 3656 7969 3645 7987 3625 7973 3632 7955 10
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:15 PM EDT, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 22, 3:15 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 315 PM EDT THU AUG 22 2002 850 THETA-E RIDGE OVER MTNS HIGHLIGHTED THE AFTERNOON CONVECTION DISPLAYED ON THE LATEST KFCX 88D IMAGE. LAPS LI OF MINUS 1 TO MINUS 3 WERE NOTED IN THE WESTERN HALF OF FA. I DECIDED TO INCLUDE A SLIGHT CHC OF SHOWERS AND THUNDERSTORMS TONIGHT...MAINLY WEST OF THE BLUE RIDGE MTNS. PCPN WILL HAVE HARD TIME SPREADING EAST OF MTNS. UPPER RIDGE OVER REGION WILL SLOWLY SLIDE EAST DURING THE PERIOD. AVN WAS MORE AMPLIFIED BY THE END OF PD WITH UPPER TROF AND IS FARTHER SOUTH WITH COLD FRONT. THE TREND IS TWDS A WEAKER TROF. UKMET AND CANADIAN LOOKED MORE LIKE PREFERRED ETA. LEANING ZONES TOWARDS THE ETA SOLUTION. IN THE EXTENDED PERIODS...ELECTED TO LOWER MINS TEMPS SUNDAY AND MONDAY MORNINGS. THIS WILL BLEND BETTER WITH RLX. REMOVED POPS ON MONDAY NIGHT. I ADDED DRY DAY 7 FOR THURSDAY. BLENDED THE PACKAGE VIA FX/EASTERN CLUSTER GRID COORDINATION. ZONES WILL BE OUT BY 400 PM. HAVE A GOOD NIGHT. FCSTID = 7 PRELIM NUMBERS ROA 72 94 70 89 / 10 10 10 30 LYH 71 95 69 90 / 10 10 10 30 DAN 73 96 70 91 / 10 10 10 30 BLF 67 85 65 81 / 20 20 30 40 LWB 64 84 63 81 / 20 20 30 40 BCB 68 90 66 85 / 20 20 20 40 TNB 65 87 63 83 / 20 20 20 40 .RNK... NC...NONE. VA...NONE. WV...NONE.
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.